CSN Login
Members Online: 14

chemotherapy related hearing loss

bfp9548
Posts: 28
Joined: Apr 2010

I was diagnosed with 1B adenocarcinoma in January, 2010. I had a left upper lobe lobecotomy. My oncologist recommends 4 treaments of chemotherapy, 3 weeks apart. After two doses of Cisplatin I have been diagnosed with moderate sensory neural hearing loss. My oncologist says I cannot have any more Cisplatin, but wants me to continue chemo. He wants to change the drug from Cisplatin to Taxol. My research suggests that this drug has the same risk of hearing loss. My oncologist is telling me that my hearing will probably return in 3-4 months, but my research suggest that this type of hearing loss is usually irreversable. Has anyone had an experience similar to this one?

pkaz53
Posts: 84
Joined: Nov 2005

I was given chemo (cisplatin and etoposide)in 2003,as part of my treatment for sclc. I immediately noticed that I was having problems with my hearing my oncologist said it was from the chemo --the cancer had to be treated aggressively so we continued with treatment 4 rounds of chemo in combinatin with radiation to chest twice daily for 30 then 15 treatments of pci to the brain ---It's 6yrs later my hearing loss has not returned (I was told by a hearing specialist that the hair nerves inside my ears were affected)--I have no regrets I feel lucky to still be here ....

bfp9548
Posts: 28
Joined: Apr 2010

Thank you for sharing your experience. I have been told the same thing by a hearing specialist about the hairs in my ears. So far my chemotherapy has been considered adjuvant treatment and my surgery was considered curative. At this point we have decided to stop chemotherapy due to the severity of my side effects. This has been a very difficult decision to make and I guess I will only find out if it was the correct decision if my cancer returns. I hope that you continue to do well and that I can be in your position in the future with no regrets.

ms.sunshine
Posts: 710
Joined: Mar 2010

Hearing no, but I noticed my vision has gotten worse.

bfp9548
Posts: 28
Joined: Apr 2010

Thank goodness I had no vision changes to go along with my hearing loss. I think my hearing is improving, but the doctor seems to think that I am just adapting. We'll see what happens.

gkukurin
Posts: 9
Joined: May 2010

Neuropathy, including the nerve associated with hearing, is often a side effect of chemo, talk to your doctor to see if it is OK to take the dietary supplement glutamine.

It is a simple amino acid that a few studies have shown to reverse chemotherapy related neuropathy. It should not interfere with your chemo, but ask your doc about it.

May help with the nerve damage in your ear

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network